F.d.a. Strengthens Warnings On Stimulants
Federal drug regulators have ordered that strong warnings be put on the labels of stimulants like Ritalin to caution against their use in adults or children with heart problems and to alert doctors that the drugs cause one child in a thousand to experience hallucinations.
?We?re not trying to scare people out of using these drugs,? said Dr. Robert J. Temple, director of the Office of Medical Policy at the drug agency. ?Still, I would be extremely reluctant to put people with heart failure on one of these drugs.?
The warnings come after scattered reports of children dying suddenly while taking the drugs. In some cases, the children were later determined to have had structural defects of the heart.
The new warnings advise against giving such children stimulants. But structural heart problems often go undiagnosed because the tests needed to find them can be expensive.
?The difficulty for parents is that doctors won?t do a thousand-dollar heart work-up for every kid,? Dr. Temple said. ?The message here, though, is that you have to do your best to find these problems out. Listen for murmurs.?